health

"Why getting a Mirena was the worst decision of my life."

“I became crazy,” Amanda says.

She would bleed for more than 10 days at a time, and spot constantly in between. She was an emotional wreck, and suddenly a glass or two of wine meant she was starting fights with her partner for absolutely no reason. She was depressed. She was angry. Her sex drive was through the roof to the point where it was uncomfortable. And she knew why.

A few years ago, upon her doctor’s recommendation, Amanda decided to get the Mirena.

“It’s really safe and it’s really common,” the doctor informed her, and Amanda knew two women from work who raved about the contraceptive device.

The Mirena is a hormone-releasing T-shaped intrauterine device (IUD) that is inserted into the uterus through the cervical canal. The process of insertion only takes a few minutes, and is 99 per cent effective at preventing pregnancy. It lasts for up to five years.

Amanda’s doctor assured her that the Mirena worked for 98 per cent of people. You’d have to be the unluckiest person in the world for something to go wrong.

But ‘something’ didn’t go wrong for Amanda. Just about everything did.

Following the insertion, Amanda experienced her first period. This time, the bleeding didn’t stop.

"The bleeding didn't stop." Image via Getty.

She developed a condition called Premenstrual Dysphoric Disorder (PMDD), a depressive syndrome that includes symptoms like anxiety, difficulty concentrating, fatigue, sleep problems and intense anger.

Her PMDD - an unequivocal side effect of her Mirena - was so debilitating she was prescribed antidepressants, a drug she had no history with.

The antidepressants brought with them their own list of side effects, and Amanda felt completely out of control.

"My emotions were really heightened," she told Mamamia. 

"I was so sensitive, and I just knew I needed to get this thing taken out."

Eventually, she went back to her GP and relayed her experience.

His tone, in Amanda's words, were, "You're just overreacting, suck it up."

She left the doctor with no answers, and still with a Mirena that had done precisely the opposite of what it had promised.

LISTEN: Mia Freedman tells us everything there is to know about the Mirena. Post continues below. 

Months passed, and things did not get better.

Eventually, Amanda went back to the doctor, and specifically requested she see a female. The doctor agreed this was not normal, and these side effects were not something she should be putting up with.

After a total of nine months, Amanda had her Mirena removed.

It took about three to six months for her body to return to normal, and before long, the PMDD disappeared. She no longer needed to be on antidepressants.

She knew her body. She knew she wasn't overreacting. But it felt like no one had listened.

Phoebe, 24, had a similar experience.

From the moment she had the Mirena inserted, Phoebe says, "I had the most painful stomach cramps at the same time everyday, and I had heavy bleeding for three months straight."

She went back to the doctor a total of three times before they agreed to remove the Mirena.

"When she finally took it out," Phoebe told Mamamia, "she said my uterus was red and inflamed and I thought... 'I've been telling you I'm in pain!'".

Although Phoebe understands that with all medication comes the possibility of side effects, she believes her doctor should have at least warned her.

"All my doctor said was that it's amazing, and I might get a little bit of bleeding at the start and that was it," she said. Friends who had the device inserted said it was great, so Phoebe did not know there was anything to look out for.

Over the weekend, The Sydney Morning Herald published, "Hormonal IUD horror stories spark concern about side-effects of contraceptive option."

The publication spoke to Esther Colner, who at 22 years old, began losing clumps of hair due to her contraceptive device.

 "The whole experience felt like a scam," she told The SMH. "I never wanted it in the first place and then once I wanted it out, I felt like I had this thing stuck inside me without consent."

Women on Reddit have been sharing stories for years about the debilitating effects of IUDs, with one woman writing; "It was the worst decision of my life." Her hair fell out, she "got mean", she put on 15 kilos, suddenly she was covered in acne and entirely lost her sex drive. A year since having the device removed, she says she is still suffering the consequences.

As Dr Deborah Bateson from Family Planning NSW told The SMH, "The key thing is that women are given enough information to make an appropriate choice about what is going to suit them best... and then if they do have side-effects... that they know they can come and talk to their doctor to discuss it."

When it comes to contraception, there are a myriad of options available.

Women deserve to know the possible side effects of any Pill or device they are prescribed - and use that knowledge to make an informed decision.

FROM OUR NETWORK
00:00 / ???